How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Kelly Hill Your Own Question
Kelly Hill
Kelly Hill, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 587
Experience:  full time veterinarian at Tender Touch Veterinary Hospital
95569734
Type Your Dog Veterinary Question Here...
Kelly Hill is online now
A new question is answered every 9 seconds

Our Bulldog is having seizures and is on medication for it.

Customer Question

Our Bulldog is having seizures and is on medication for it. .we have noticed a lack of coordination and falling during the past week.. we are concerned about the affects these seizures are having on her body. :-(
Submitted: 6 months ago.
Category: Dog Veterinary
Expert:  Kelly Hill replied 6 months ago.

Hi this is Dr. Hill. What is the name of the medication and what is the dose. When did he (Michael?) start having seizures and how long has he been on the medication?

Customer: replied 6 months ago.
She had her first known seizure approximately a month ago..she's been on Phenobarbital for almost 10 days now.
Customer: replied 6 months ago.
Her name is Dolce..
Customer: replied 6 months ago.
I'm concerned that the seizures are affecting her balance and coordination..does this occur?
Expert:  Kelly Hill replied 6 months ago.

Her incoordination is not from the seizures, that would be extremely rare. So rare, in fact that i have never seen that be a persistent problem and I was an emergency vet for over 15 years, wth the last six spent in a neurologic referral hospital. Dolce is uncoordinated from the phenobarbital. This is a common, transient issue with phenobarbital. It will make most dogs a little groggy and uncoordinated for about 4-6y weeks. I am sorry that the prescriber did not tell you. It is very common and nothing that I would be too concerned over. Just try to keep her away from stairs or other areas where she might stumble and fall. Hard to watch during this adjustment period to the medication. How often does she seizure? Did they talk to you about other anti seizure medications that do not have this type of side effect?

Customer: replied 6 months ago.
She is scheduled for a follow up in 2 weeks..to determine if the meds are working for her..what do you know about Potassium bromide? Is it better? Concerned the side effects of current meds on her liver..
Expert:  Kelly Hill replied 6 months ago.

Potassium bromide is not better than phenobarbital but does have fewer side effects. It is usually used as an additional medication when the initial drug is not effective on its own. I tend to lean more towards Levetiracetam (keppra) because it has very few if any side effects and has now become more affordable. The down side to Keppra is that it is three times daily, but it is very effective. Phenobarb's side effect of the liver is that it causes and increase in the transaminase enzymes, but may not be a huge issue over time. Please continue to ask any follow up questions. I will be online tonight until 11 pm and then off and on the computer tomorrow. You can continue posting on this site for several days, even after you rate my response. Take care.